I need some input from fellow patients
AnonymousJune 13, 2008 at 9:27 pm
My name is Stoney Pride and I came down with GBS in January of 2007. The pain has never really let up to any great degree. I was readmitted to the hospital this last january in fears of a relapse, I was extremely exhausted and the pain had spiked significantly. I received 3 rounds of ivig, but only gave me a few days of relief. I was put on amantidine and my energy was greatly improved, but still had to medicate with oxycontin 160mg/day. I have been continuing my studies at SWOSU’s Pharmacy College and now have only a year of book work to go and then 9 months of rotations. Recently I had noticed that my pain had become more of a cold,dull ache in my feet and no longer the sharp nerve pain we all know so well. I have been diagnosed with Raynaud’s about 9 months ago and was taking 60mg procardia xl. My doc and I decided to up my procardia in hopes that the increased blood flow might allow me to lower my pain and therefore my dosage of the oxycontin. About 2 weeks into the change my pain in my feet spiked severely. It felt like my early days of recovery, sharp shooting pains and feeling like compound fractures in my feet and legs. This soon exhausted me and I noticed that I had lost some tone in the right side of my face and I felt like I was moving through water when I tried to move. So I went back to the ER and when I was there, my whole body went quiet, pain free for about 14 hours. This alarmed me even more, its sad when lack of pain makes you feel scared. I didn’t deteriorate any further and was released without treatment. Then later that night the pain came back as bad as ever. For the past 18 months I have been in constant pain, but now I am having violent swings from 1 to 9. Its now longer the cold, ache. Now its shooting pain and my muscle spasms have returned to my back. My neuro says that I have developed CIDP. My function is good, but I am so tired and weak.
So here are some of my thoughts:
Has anyone else gone through something similar and what was the verdict?
Could the increase in bloodflow to my feet have allowed a new round of healing in my feet and be the cause of the swings in foot pain?
Does function being intact, but recurrent pain and unrelenting fatigue make me a possibility for CIDP?
I may have the option for plasma pheresis, which is the only treatment that has ever helped me to any degree. Would this help with the fatigue and pain?
With this last round of events I have started Provigil. Its helping with the fatigue, but will this quit working like the amantidine and then have nowhere to go?
I tried lyrica, neurontin, and cymbalta early in my recovery and none helped at the time. Could they be an option at a different stage of the disease?
Requip 0.25, wellbutrin 300, oxycontin 120, soma 350, cerefolin, Provigil 100, meclizine 50, Prevacid 30, procardia xl 90
I am sorry for writing a novel, but I am just trying to figure something out so I don’t have to sit out another semester of school.
Thank you in advance
AnonymousJune 14, 2008 at 9:04 am
I dont realy know what to say but how you describe your systoms is almost exactly what I have been trying to deal with for two years now.The pain is a 9 most all day then somedays its a 11 on a 0-10 scale .I almost cant take this anylonger. I need a break from this pain .Please keep us updated with what healps you. Hope you get some relief soon.
AnonymousJune 14, 2008 at 10:27 am
Stoney, Congrats on your schooling, that is really good, I know how hard pharm schooling can be. My Dad is a retired “drug pusher”:) of 44 yrs.
You might want to change from oxy to neurontin at a higher dose. You can go up to 5600 aday if needed. If you think its nerve pain, neurontin works better than oxy on that type of pain. Raynauds syndrome is common, I had problems like that prior to my paralysis events. Maybe if you could try to eliminate some of the meds you are on, it might help your body recover control. I’m one who hates to take meds, my body reacts strangely when on too many. Maybe look into other types of relief, since you have already tried pharmacology path and it doesn’t seem to be working for you. Natural path may be the right mix. Just my opinion of course. Good Luck with your schooling, You can do it!!:)
AnonymousJune 14, 2008 at 12:21 pm
Thanks for the replies.
Fred, I know how you feel. I hold it together pretty well most of the time, but sometimes I realize that I has been 18 months of the “one day at a time” plan and if I am in a lot a pain at that moment, I just lose it. Keep up the fight, I feel “lucky” when I realize that I was able to return to school and in a while I get to be one of the empathetic health practicioner on the planet. 😉
I may indeed try to switch to neurontin in my next break(3 weeks in august) from school when I can mentally afford the brain fog.
thanks again for the replies
AnonymousJune 14, 2008 at 9:14 pm
Just thought id stop in and say hi! I am not knowledgible on the medication issue, as i am new to this myself. Wanted to say good luck, though, and congrats on pharm school. I hear its a doozie! One of my favorite instructors was a pharmacist, and he clued us in on just how challenging it is. You folks are more help than most people realize! Anyway, good luck and keep pluggin’ away. There are a ton of good people here to help you whenever you need it.
AnonymousJune 17, 2008 at 9:31 am
Hello Stoney –
I have no help to offer on the pain drugs, but I suspect that you are simply burning the candle at both ends being a student and having a family and I always equate pain with fatigue. I realise that you are not in a position to do much about that – you have a life to build. Some here use acupunture for pain. I am not familiar with that. For me – otc ibprofen has been more help then any prescription drug. Trial and error is sometimes the only way to go. Also, living in western Oklahoma – do you take allergy drugs? I discovered that they caused me more misery (pain) then the allergies. I live on the other side of the state from you, having moved here from OKC in 2002. However I have spent quite a lot of time in that half of the state – visiting. Good luck. Try to steal some quality “down time” when possible.
You must be logged in to reply to this topic.